Cough Syrup Caused Deaths, Warning Issued

March 24, 2008 03:24 PM
by findingDulcinea Staff
The FDA says the improper use of a prescription cough medication called Tussionex has resulted in the death of patients, including children.

30-Second Summary

Earlier this year, the FDA said children under the age of two should not take over-the-counter cough or cold medication because they can cause dangerous side effects.

Now the FDA has issued a new alert, this one about a prescription cough medication called Tussionex Pennkinetic Extended-Release Suspension. The FDA says that the drug should not be given to children under the age of six, and that adults need to be conscientious about taking the drug only as its labeling stipulates.

The drug regulator states that there have been “numerous reports of adverse events—including death—associated with the misuse and inappropriate use” of the syrup.

Because Tussionex contains a strong narcotic called hydrocodone, “there is a real and serious risk for overdosing,” said Dr. Curtis Rosebraugh, director of the FDA’s Office of Drug Evaluation II.

Grace Ibay, who blogs about health, says the Tussionex warning reinforces the need for doctors and parents to be careful about prescription and dose amounts.

Drug Digest explains how to take Tussionex, which drugs usually interact with it, its side effects, and what to look for while taking it. Drinking alcohol while taking Tussionex, for example, can “increase drowsiness, dizziness, confusion and affect your breathing,” according to the site.

Learn more about the different types of drugs and how to take them safely with the findingDulcinea Medication Web Guide.

FindingDulcinea also provides a Cold and Flu Web Guide with information on the sicknesses and how to treat them.

Headline Links: FDA releases alert about Tussionex

Reaction: ‘Prescription Cough Medicine Linked to Deaths in Young Children’

Reference: Tussionex Pennkinetic Suspension

Related Topics: Medications, colds and the flu


Most Recent Beyond The Headlines